Intended for healthcare professionals

CCBYNC Open access

Rapid response to:

Research

Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study

BMJ 2015; 351 doi: https://doi.org/10.1136/bmj.h3517 (Published 14 July 2015) Cite this as: BMJ 2015;351:h3517

Rapid Response:

Re: Risk of intracranial haemorrhage in antidepressant users with concurrent use of non-steroidal anti-inflammatory drugs: nationwide propensity score matched study

At the time of my spontaneous SAH, the connection between NSAIDS and SSRIs was not known to my brain surgeon. I was 61 yrs. old with no history of stroke, HBP, heart problems, etc. I spent 3 days in ICU and the doctors told my husband my chances were 50/50. I had used NSAIDS approximately every other day at the normal dose for many years due to chronic osteoarthritis. I was also on Lexapro and had been on one SSRI or another for many years also. Many CAT scans and MRIs did not find anything surgical (aneurysm or AV malformation) so my brain surgeon blamed the NSAIDS and told me to never take them again. The article tends to find that no extra caution should be necessary in patients taking both SSRIs and NSAIDS but I disagree. I am now 65 yrs. old. I have to admit I am not thrilled to be taking 1/2 Norco (5mg./325mg.) for pain these days but I have little choice. Other than getting headaches when I drink caffeine, I have no aftereffects from the SAH but I assume I am lucky.
I live in Southern California and was born here.

Thank You.

Competing interests: No competing interests

23 December 2016
Kathy E. Musso
Retired LVN, (Self-Employed)
1160 Masterpiece Dr.